Texas, 2021

Flash Flood and Hail in Texas, September 30, 2021

September 30, 2021 · NWS SJT · 5 events in 4 counties and zones

The combination of moderate instability and a weak upper level disturbance resulted in scattered thunderstorms across much of west central Texas. A few storms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of moderate instability and a weak upper level disturbance resulted in scattered thunderstorms across much of west central Texas. A few storms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 30, 12:49 PM CST, 11 minutes earlier.

Area forecast discussion, Sep 30, 12:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
149 PM CDT Thu Sep 30 2021

...New SHORT TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 149 PM CDT Thu Sep 30 2021

Showers and thunderstorms are developing across the Big Country
early this afternoon, in advance of a weak cold front and some lift
ahead of an upper low/trough over the Four Corners region. This
system will advance east across New Mexico tonight and into West
Texas by tomorrow afternoon. As an embedded disturbance approaches
from the west, lift will increase through the evening hours, with
convection increasing in areal coverage. A moderately unstable
airmass is in place this afternoon, along with steep lapse rates
and enough shear for a few severe storms to develop into the
evening hours. The best chance for severe storms will generally be
west of a Stamford, San Angelo to Sonora line, where large hail
and damaging winds will be the main hazards. Convection is
expected to overspread the rest of the area overnight, with the
severe threat decreasing. In addition to severe storms, heavy
rainfall and localized flooding will be a concern through tonight,
just about anywhere across the forecast area as PWATS remain
between 1.5 and 2 inches.

For Friday, with additional upper level support, a stalled frontal
boundary over the area and a moist airmass in place, additional
showers and thunderstorms are expected. The main concern tomorrow
will be heavy rainfall and localized flooding. Temperatures will
cooler tomorrow, with highs in the upper 70s to around 80 degrees.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 354 AM CDT Thu Sep 30 2021

A closed low will develop within the aforementioned upper trough
and will be centered over the Arizona/New Mexico border early
Friday morning. The low will move east-northeast into northeastern
New Mexico by Friday evening, and then lift northeast to the
border of southeastern Colorado and southwestern Kansas by 7 AM
Saturday. Will have periodic disturbances rotating around the
southeastern periphery of this low and across our area. A stalled
frontal boundary is likely to be in our vicinity, along with
outflow boundaries from prior convection. With this setup and a
moist airmass remaining, showers will be numerous at times with
scattered thunderstorms Friday and Friday night. With precipitable
water values of 1.4 to 1.75 inches expected across much of our
area, locally heavy rain will be possible. Temperatures will be
cooler with considerable cloud cover on Friday, and highs are
expected to be in the upper 70s to lower 80s.

The upper low is progged to move slowly northeast into north-central
Kansas by Saturday evening, and then to open into a trough and shift
east into the Midwest Saturday night. Showers and a few
thunderstorms are expected across mainly our eastern and
southeastern counties Saturday morning, and should shift east out
of our area Saturday evening. With the track of the aforementioned
upper system, cloud cover will decrease from the west in the
afternoon as drier air filters into the area. Highs on Saturday
are expected to be 80-85 degrees.

The weekend will finish with mostly sunny skies on Sunday, with
light north to northeast winds and highs in the lower to mid 80s.
The early to middle part of next week should feature a period of
pleasant weather for our area, with drier air in place. Mostly
clear skies are expected Monday through Wednesday with warm days
and cool nights. Daily highs are expected to be in the lower to
mid 80s, with early morning lows mostly in the mid to upper 50s.
The GFS and ECMWF have some differences with the forecast position
of a closed low to the east and an upper ridge just to our west
during that time. The GFS is farther west with these features and
has stronger northerly flow aloft for our area. This only results
in minor differences in what we are anticipating at this point.

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Thu Sep 30 2021

Currently seeing VFR conditions across the terminals. Scattered
to numerous showers and thunderstorms will develop initially
across the northern terminals this afternoon and early evening,
then spread south and east across the remaining terminals later
this evening and overnight. Some hail and gusty winds possible
mainly at KSJT and KABI through mid evening, with heavy rainfall
possible as well. Expect lower ceilings and visibilities
associated with convection. A weak cold front will move through
the area this evening and overnight, with mainly MVFR ceilings
developing after midnight. Additional showers/storms are possible
into the morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  80  64  81 /  80  70  80  40
San Angelo 	 63  80  63  83 /  80  70  80  40
Junction 	 64  82  65  83 /  70  80  70  70
Brownwood 	 64  81  65  83 /  80  70  80  70
Sweetwater 	 63  78  63  81 /  80  70  80  30
Ozona      	 63  78  64  82 /  80  70  80  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....19
AVIATION...24
Hazardous weather outlook, Sep 30, 12:50 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
150 PM CDT Thu Sep 30 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
150 PM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon through
tonight. The main hazard is heavy rainfall which could lead to
localized flooding. However the threat for damaging winds and
large hail is present and will be possible with storms,
especially this afternoon and early this evening. Occasional to
frequent lightning will also be possible with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will continue to be possible both Friday
and Saturday. Heavy rainfall leading to localized flooding and
occasional lightning will be the main hazards. Severe weather is
not currently anticipated with this activity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening, mainly in the Big Country, Concho Valley, and Edwards
Plateau. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Special weather statement, Sep 30, 9:36 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1036 AM CDT Thu Sep 30 2021

TXZ098-113-301615-
Haskell TX-Jones TX-
1036 AM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of southern Haskell and
northeastern Jones Counties through 1115 AM CDT...

At 1036 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paint Creek, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haskell, Stamford, Rule, Lake Stamford Marina, Irby and Paint Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 9947 3293 9962 3293 9994 3323 9993
TIME...MOT...LOC 1536Z 189DEG 16KT 3303 9972

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Sep 30, 11:58 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1258 PM CDT Thu Sep 30 2021

TXZ054-301845-
Nolan TX-
1258 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of northwestern Nolan
County through 145 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roscoe. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweetwater, Roscoe, Wastella, Champion, Camp Boothe Oaks, I-
20 Near The Nolan-Mitchell County Line, Us-84 Near The Nolan-
Fisher County Line and The Intersection Of Ranch Road 608 And Highway
147.

This includes Interstate 20 between Mile Markers 229 and 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3233 10041 3233 10067 3252 10066 3252 10042
TIME...MOT...LOC 1758Z 285DEG 3KT 3242 10055

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 30, 12:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
146 PM CDT Thu Sep 30 2021

TXZ114-301930-
Shackelford TX-
146 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of northeastern
Shackelford County through 230 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany and Fort Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3295 9909 3291 9910 3267 9931 3276 9948
      3296 9931 3296 9910
TIME...MOT...LOC 1845Z 208DEG 19KT 3275 9936

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The San Angelo radar (KSJT), 114 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
September 30, 1:00 PM CST
Where
Nolan County, 2.07 mi S of Roscoe
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.400, -100.530

An Amateur Radio operator reported a semi truck blown over, a pivot irrigation system blown down and two power poles toppled.

Hail, Nolan

When
September 30, 1:48 PM CST
Where
Nolan County, Sweetwater
Measured
1.25 in hail
Reported by
Public
Coordinates
32.470, -100.400

Flash Flood, Taylor

When
September 30, 3:15 PM CST to 3:25 PM CST
Where
Taylor County, 1.6 mi NW of Abilene to 1.62 mi NW of Abilene
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.464, -99.752

Law enforcement reports high water rescues ongoing in Abilene. Also, a flooded home was reported at the 1200 block of Westmoreland St.

Thunderstorm Wind, Menard

When
September 30, 9:00 PM CST
Where
Menard County, 11.45 mi SSW of Hext
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.710, -99.580

The public reported large tress snapped.

Hail, Kimble

When
September 30, 9:10 PM CST
Where
Kimble County, 2.76 mi N of London
Measured
1.25 in hail
Reported by
Public
Coordinates
30.710, -99.580

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986275, 986273, 986272, 986277, 986274.